Colorado, 2021Winter Storm and Winter Weather in Colorado, December 30 to 31, 2021
December 30 to 31, 2021 · NWS BOU · 13 events in 13 counties and zones
The first significant snowfall of the season finally made its mark, impacting the mountains, high valleys, foothills, and much of the plains with much needed moisture. In the mountains and foothills, storm totals ranged from 8 to 18 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first significant snowfall of the season finally made its mark, impacting the mountains, high valleys, foothills, and much of the plains with much needed moisture. In the mountains and foothills, storm totals ranged from 8 to 18 inches. In the high mountain valleys of Grand, Jackson, and Summit counties anywhere from 6 to 12 inches was observed. Elsewhere 5 to 10 inches of snow fell west of I-25, 3 to 7 inches east of I-25, with 2 to 5 inches over the far eastern plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 30, 3:44 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 30, 3:44 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
344 AM MST Thu Dec 30 2021
.SHORT TERM...(Today and tonight)
Issued at 302 AM MST Thu Dec 30 2021
Nearly zonal flow aloft will be over the area today through tonight
as sfc low pres intensifies from sern WY into ern CO. For the
mtns, cross-sections show moisture depth rather limited today but
does increase by tonight. Orographics certainly are favorable
along with lapse rates in the 6-7 c/km. Overall, it appears most
mtn areas will see periods of light snow through the day with
heavier snowfall developing late this evening and overnight. Also
with strong winds expected a lot of blowing snow and poor
visibility will occur over the higher passes. Thus no changes
have been made to warnings. However, Middle and North Park will
need an advisory for snow/blowing snow for tonight which will
continue through Friday.
Meanwhile, biggest headache tonight has been trying to figure out
high wind potential, in and near the foothills, later this
morning through the aftn hours. Hi res data has been showing
stronger winds, eventually mixing down to the base of the
foothills, and possibly affecting the western areas of the I-25
Corridor from Denver north to the Wyoming border. Analysis of
cross-sections still don't show much mtn top stability for a mtn
wave to develop. However, some of the higher resolution data does
show some amplification late this morning thru mid aftn. Cross-
barrier flow is in the 55-70 kt range, so if this does mix down,
I certainly can't rule out strong winds at lower elevations near
the base of the foothills for a few hours. HRRR shows gusts up to
90 mph and has these winds spreading further east than some of the
other Hi-Res data. Confidence in all of this isn't high, however,
I can't ignore what I'm seeing so will issue a High Wind Warning
for zones 36,38 and 39. Overall appears high wind threat will
decrease by 23z.
Finally, as far as highs today, will keep readings mainly in the
upper 40s to lower 50s across the plains.
.LONG TERM...(Friday through Wednesday)
Issued at 302 AM MST Thu Dec 30 2021
A large trough will move from the Pacific Northwest towards the
Four Corners region on friday as a small shortwave trough moves
from Baja California towards El Paso. At the surface, there will
be strong lee cyclogenesis across southeastern Colorado while a
strong high pressure system slides eastward in Montana. A weak
cold front will push across northeast Colorado early on during the
day on Friday creating northeasterly winds behind it. Across the
higher terrain, there will be ongoing snow showers mainly across
the western slopes. As the trough nears, a jet stream aloft will
strengthen and low to mid level frontogenesis will create a couple
bands of moderate to heavy snowfall. Snowfall rates could
approach 2 inches per hour in the heavier bands while snowfall
rates around a half inch per hour are expected outside of the
heavier bands. A couple of these bands may produce snowfall across
the foothills and adjacent plains but snowfall should be rather
light since the low to mid level flow will be westerly. During the
afternoon, 700 mb flow begins to turn easterly across the
northeastern plains creating upslope flow and strong frontogenesis
which leads to the development of a few bands of snow showers on
the plains. Models aren't in full agreement yet on the placement
of the heaviest bands with the ECMWF keeping these bands farther
north than most other models. One thing to keep in mind is that
these systems tend to arrive slower and depart much slower than
models suggest a couple days before the storm. Therefore, PoPs and
snow amounts were kept towards the lower side of guidance on the
plains through Friday afternoon.
The system will really ramp up Friday night as the depth of the
easterly flow across the plains and foothills increases. PVA ahead
of the trough will create strong QG ascent and there will be warm
air advection from the surface to around 500 mb. As a result, there
will be widespread moderate snowfall for the majority of our
forecast area Friday night and PoPS in the 80s and 90s reflect that.
Soundings show a deep dendritic growth zone during this time with
strong vertical motion within that layer. Therefore, snow ratios
will be on the higher side with ratios of between 14 to 17-1.
Snowfall rates up to an inch per hour are possible from the
mountains to the foothills and I-25 corridor. This will create
slick and snow-covered roads leading to difficult travel
conditions. This is less than ideal with it being New Year's Eve
and our office will message the travel concerns heavily leading up
to the event. Another impactful aspect of the forecast will be
the chilly temperatures. A cold airmass from the northern plains
will make it into our forecast area with temperatures falling into
the single digits across the plains and below zero across the
mountains. While cloud cover and snowfall will keep temperatures
from bottoming out, the moderate winds speeds will create wind
chills in the negative single digits across the plains and
negative teens in the mountains.
As mentioned before, these systems tend to move across the area
slower than expected and it appears the model trend has already
picked up on that. The latest guidance keeps light snowfall across
most of the forecast area Saturday morning with it eventually
tapers off to flurries by Saturday afternoon. This makes sense as
the low level easterly, upslope flow turns northerly and then
northwesterly throughout the day. There will be QG ascent in the
mid to upper levels allowing snow showers to linger but that will
change to QG descent by late Saturday afternoon. Highlights have
been extended until 18Z/11AM Saturday.
Overall, snowfall amounts will be aided by the good snow ratios and
relatively slow moving nature of the system. The mountains will see
the heaviest amounts with totals up to 2 feet. The foothills and
adjacent plains will see values in the 5 to 12 inch range. Those
values are close enough to Winter Storm Warning thresholds that a
Winter Storm Watch was issued. From Denver eastward, the amounts
are more uncertain but generally fall in the 3 to 6 inch range.
Highlights will be needed in Denver and across the plains but none
were issued at the moment due to the uncertainty in the amounts.
The through moves east of our forecast area Saturday night with
ridging building in over Colorado. With a fresh snowpack and
clearing skies, there will be optimal radiational cooling
which will allow for some very cold temperature readings. In the
usual cold spots in the valleys like Greeley, Limon, and
Kremmling, there is a good chance lows will reach the negative
teens. Light drainage winds will keep the foothills and I-25
corridor from seeing values that cold but the low could reach
below zero at DIA and other locations before the winds pickup
overnight. Forecast low temperatures were brought closer to the
NBM 25 percentile. There may need to be wind chill highlights as
well.
A large ridge will be over Colorado from Sunday through Tuesday
leading to increasing temperatures and dry conditions. Depending on
how fast the snow melts, high temperatures could reach the 50s
across the plains as soon as Monday. By Wednesday and Thursday, a
westerly jet stream will move over Colorado with snow possible in
the mountains mainly.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 302 AM MST Thu Dec 30 2021
Gusty west to southwest winds will develop by mid morning and
then turn more westerly by mid aftn. Can't rule out a few gusts
in the 40s later this morning thru early aftn. By mid aftn wind
speeds should gradually decrease. For this evening light westerly
winds should switch back to a more south southwest direction and
maintain that direction overnight. Otherwise VFR conditions today
through tonight.
&&
.FIRE WEATHER...
Issued at 302 AM MST Thu Dec 30 2021
Elevated fire conditions will be in place across the plains this
afternoon due to gusty west southwest winds and continued dry
conditions. The fire danger will quickly subside early this evening
as winds decrease.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening for COZ033-035.
Winter Storm Watch from late tonight through Saturday morning
for COZ035-036-038-039.
High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for COZ036-038-039.
Winter Storm Warning until 11 AM MST Saturday for COZ031-033-034.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Saturday for COZ030-032.
&&
SHORT TERM...RPK
LONG TERM...Danielson
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Dec 30, 3:56 AM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
356 AM MST Thu Dec 30 2021
COZ030>051-311100-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
356 AM MST Thu Dec 30 2021
...Winter Storm Warning today through Saturday morning in the
mountains...
...Winter Storm Watch in and near the Foothills Friday through
Saturday morning...
...High Wind Warning for the northern Foothills and northern
Mountains today through this evening...
...High Wind Warning for the southern Foothills and at lower
elevations near the base of the Foothills this morning through
this afternoon...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong winds will be possible in and near the Foothills and
across the northern Mountains today. Wind gusts up to 80 mph will
be possible. The winds will decrease by early this evening.
In the mountains, periods of light snow and blowing snow will
continue today with snow becoming heavier tonight. Gusty winds
will continue to produce blowing snow with near zero visibility
over the higher passes with difficult travel. Snow and blowing
snow will also affect Middle and North Park by tonight as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow showers will continue in the mountains Friday through
Saturday morning with amounts up to 2 feet across Rocky Mountain
National Park and the Park Range. Across the plains and foothills,
snow showers will be possible Friday morning with the coverage of
snow showers increasing Friday afternoon. By Friday night,
widespread moderate snow is likely which will lead to difficult to
hazardous travel conditions. The snow will become lighter Saturday
morning and will end saturday afternoon. There will be frigid
temperatures with wind chills reaching below zero Friday night and
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, however,
reports of wind and snow will be appreciated.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 30, 5:00 AM MST to December 31, 11:59 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included: 15.6 inches near Mount Zirkel, 13 inches, 9 miles south-southeast of Gould and 11 inches near Gould.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 30, 5:00 AM MST to December 31, 11:59 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 15.6 inches near Bear Lake and Trail Ridge, 13 inches, 7 miles north-northwest of Kinikinik, with 11.7 inches near Cameron Pass.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 30, 5:00 AM MST to December 31, 11:59 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 18 inches near Green Mountain Reservoir, 14.3 inches near Mount Audubon, 9 inches near Winter Park, 8 inches near Berthoud Pass.
Winter Weather, Jackson County Below 9000 Feet
- When
- December 30, 11:00 PM MST to December 31, 11:59 PM MST
- Where
- Jackson County Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.666, -106.343 (the zone’s center; the record gives no point)
Walden picked up 7.1 inches of snowfall.
Winter Storm, Grand & Summit Counties Below 9000 Feet
- When
- December 30, 11:00 PM MST to December 31, 11:59 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Storm totals ranged from 5 to 12.5 inches of snowfall, heaviest in Summit County.
Winter Storm, Larimer County Below 6000 Feet / Nw Weld County
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals ranged from 5 to 8 inches in the Fort Collins, Loveland and Wellington.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals ranged from 6 to 10 inches, including the western Denver suburbs extending north into Broomfield, Boulder and Longmont.
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals ranged from 6 to 11.5 inches, with the heaviest amounts in the foothills of Boulder and southern Larimer counties.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals ranged from 6 to 15 inches of snowfall, with the heaviest amounts in northwest Jefferson and Clear Creek counties.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- December 31, 11:00 AM MST to 11:59 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals around Denver ranged from 4 to 6 inches of snowfall. The official snowfall measurement at Denver International Airport was 4.5 inches.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- December 31, 11:00 AM MST to 11:59 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals ranged from 4 to 7 inches of snowfall.
Winter Weather, C & S Weld County
- When
- December 31, 11:00 AM MST to 11:59 PM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals ranged from 2.5 to 7.5 inches of snowfall.
Winter Weather, C & E Adams & Arapahoe Counties
- When
- December 31, 11:00 AM MST to 11:59 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Storm totals ranged from 3.5 to 5.5 inches of snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, December 30, 20212 deaths · 12 injured · $2.0 billion · 94 kt wind · 4 events
- Tornadoes and Damaging Winds in Georgia, December 30, 2021$200,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, December 30, 2021EF1 · 3 events
- Winter Storm and Heavy Snow in Washington, December 30, 20211 injured · 3 events
- Flash Flood and Heavy Rain in Hawaii, December 30 to 31, 20219 events
- Heavy Snow in Oregon, December 30 to 31, 20216 events
- Hail in South Carolina, December 30, 20211 in hail · 6 events
- Dense Fog in California, December 30 to 31, 20215 events
- Drought in Texas, December 30 to 31, 20214 events
- Winter Storm and Heavy Snow in Utah, December 30 to 31, 20214 events
- Drought in Louisiana, December 30 to 31, 20213 events
- High Wind in Colorado, December 30, 202163 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991136, 991138, 991139, 991140, 991143, 991144, 991145, 991146, 991147, 991148, 991149, 991150, 991151.